Accutane Will Change Your Life!!
I'm going to write a very detailed review, but I'll summarize quickly: Accutane worked for me, but there were lasting side effects. I would encourage anyone considering the medication to do their research and really weigh out whether their acne is bad enough that risking long term side effects would be worth it. For me, I was 32 and my cystic acne had been ruining my confidence for over a decade. It was so worth it.
The first month or so on Accutane, I experienced "flushing," i.e. redness and heat of my face, and a rough texture. Everything started to get dry, especially my lips. My acne began to clear almost immediately, which is NOT typical, and in fact I've read that some people don't see results until well AFTER they've completed their treatment!
The second month, these side effects continued, as well as new ones: I'm really active in strength training and mountain biking, and I noticed a lot of pain in my lower body joints, especially my right hip. My hips were popping a lot. This was really discouraging, I didn't want to stop working out, but I really had to tone it down. When I had minor crashes on my mountain bike, they HURT and I bruised badly. My lips peeled constantly, I sweat more than usual and had hot flashes.
Third month, I had blood with a bowel movement. Bright red, horrifying blood. I saw a doctor immediately, as is indicated by the warnings on this medication, because intestinal diseases are a potential side effect. Luckily, it turned out to be an internal hemorrhoid, and the tissue thinning that happens with Accutane just exacerbated the condition, so I was able to continue my course safely with no recurrence after I finished my course.
I finished about five and a half months of the treatment, and here's the end result: I rarely break out, and when I do it's nothing compared to my old acne. My skin and hair are less oily. It's wonderful. The downside is that the flushing I experienced early in my treatment turned out to be a long term effect of Accutane; I now have mild rosacea that needs to be treated with a topical to keep my skin clear and smooth. No big deal.
The worst of my lasting problems is my hip: Both hips still pop frequently and I think I caused a chronic hip injury by continuing to stay active through the discomfort while I was on the drug, though it's not anything that keeps me from physical activity. BUT it's important to note that I have had issues with my lower body joints for years, so I do not believe this would have happened if I weren't prone to such problems to begin with.
I have read lots of reviews from people blaming Accutane for conditions as severe as fibromyalgia, and I'm not buying it; based on my personal experience, I believe that Accutane can exacerbate pre-existing conditions, but I don't think it's likely to cause new ones. Most of the complaints about Accutane "causing" new conditions that I have read are from people who began Accutane as a teenager, so I think it just seemed like the drug "caused" their condition, but in reality they were probably just asymptomatic at that time because of their age. Which brings me to my second disclaimer: I would personally not recommend this drug for anyone who isn't fully grown. I'm frankly shocked that a drug with such severe potential side effects is prescribed to kids who may very well grow out of their acne in a few years!
So again: I urge you to find a doctor who isn't willing to used Accutane until you've exhausted all other options, and who seems knowledgeable about potential side effects. Even then, do your own research and decide if it's worth the risk. If you do start Accutane, STICK WITH IT even if you don't see immediate results! It was worth every miserable second for me to be rid of my embarrassing acne for good.